New York, 2012

Damaging Winds and Lightning Strike in New York, July 15, 2012

July 15, 2012 · NWS OKX · 6 events in 3 counties and zones

A lingering surface trough and an approaching upper level disturbance triggered multiple severe thunderstorms across the Lower Hudson Valley and Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A lingering surface trough and an approaching upper level disturbance triggered multiple severe thunderstorms across the Lower Hudson Valley and Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 15, 12:31 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 15, 12:31 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
131 PM EDT SUN JUL 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA FROM THE WEST TODAY
AND MOVE ACROSS TONIGHT. HOT AND HUMID CONDITIONS WILL THEN
PERSIST THROUGH THE MIDDLE OF THE WEEK WITH A BERMUDA HIGH
PRESSURE SYSTEM DOMINATING OUR WEATHER. A STRONGER COLD FRONT WILL
MOVE ACROSS THE REGION ON WEDNESDAY...FOLLOWED BY HIGH PRESSURE
AND MORE SEASONABLE CONDITIONS FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGIONAL RADAR COMPOSITE SHOWS SHRA/TSTMS DEVELOPING OVER PA AND
HEADING WNW - SO IDEA OF INCREASING POPS THIS AFTERNOON FROM W TO
E APPEARS ON TRACK. STILL COULD SEE A FEW ISOLD SHRA/TSTM AHEAD OF
MAIN AREA OF ACTIVITY MAINLY OVER FAR WESTERN ZONES EARLY THIS
AFTERNOON. RADAR TRENDS ARE CONSISTENT WITH PREVIOUS THINKING
THAT NEGATIVE VORTICITY /NVA/ ADVECTION OVER THE AREA WILL MOVE TO
OUR EAST BY 21Z.

PRECIPITABLE WATERS ALREADY TO 2 INCHES BASED ON 12Z
SOUNDINGS...AND SHOULD INCREASE A BIT MORE DURING THE DAY WITH
INCREASING THETA E. THIS COUPLED WITH TALL SKINNY CAPE PROFILES
WHICH ARE FAVORABLE FOR HEAVY RAIN. ONLY HAVE 15-25KT OF SHEAR
FORECAST INTO THIS AFTERNOON...SO GIVEN SKINNY CAPE AND NEAR-
TROPICAL NATURE OF THE SOUNDINGS WOULD EXPECT LOW-TOPPED
CONVECTION...WITH A MINIMAL SEVERE THREAT. HOWEVER THE STRONGEST
OF STORMS COULD POTENTIAL CONTAIN SOME STRONG GUSTY WINDS...THOUGH
THE RISK OF THIS IS VERY LOW. HOWEVER...EXPECT THE MAIN THREAT TO
BE URBAN AND SMALL STREAM FLOODING. SEE HYDRO SECTION BELOW FOR
MORE DETAILS.

PREVIOUS HIGH TEMPERATURE FORECAST OF THE MID TO UPPER 80S APPEARS
MAINLY ON TRACK - THOUGH COULD SEE A FEW COASTAL LOCATIONS AND
HIGHER ELEVATIONS STAY IN LOWER 80S DUE TO MARINE/ELEVATION
INFLUENCE GIVEN CLOUD COVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
WEAK COLD FRONT AND UPPER SHORTWAVE MOVE ACROSS TONIGHT WITH
DECREASING ATMOSPHERIC MOISTURE LEVELS AND THEREFORE DECREASING
THE HEAVY RAIN THREAT. HIGHEST POPS ARE CONFINED TO THIS TIME
PERIOD WHEN THERE WILL BE BETTER SYNOPTIC FORCING PRESENT. FRONT
SHOULD BE S OF THE AREA BY 12Z. MUCH MORE SUN EXPECTED ON MON
WITH RISING HEIGHTS AND H85 TEMPS AROUND 17-18C. THIS TRANSLATES
TO HIGHS IN THE LOWER TO MID 90S...SLIGHTLY COOLER AT THE
IMMEDIATE COAST. SW FLOW COURTESY OF BERMUDA HIGH OVER THE
ATLANTIC WILL ALSO KEEP IT MUGGY WITH DEWPOINTS GENERALLY AROUND
THE 70 DEGREE MARK. THIS WILL RESULT IN HEAT INDICES IN THE MID TO
UPPER 90S FOR MUCH OF THE AREA. NYC WILL LIKELY NEED A HEAT
ADVISORY FOR MON...BUT ITS STILL A THIRD PERIOD EVENT SO WILL HOLD
OFF.

DESPITE A THERMAL TROUGH ACROSS THE AREA ON MONDAY...WARM MID
LEVELS WILL KEEP A LID ON ANY SHOWER/TSTM ACTIVITY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A WARM RIDGE ALOFT WILL ENCAPSULATE MUCH OF THE COUNTRY EAST OF THE
ROCKIES THROUGH THE MIDDLE OF NEXT WEEK...WHILE A POLAR VORTEX OVER
HUDSON BAY IN CANADA DESCENDS SE AND CARVES OUT A STRONG UPPER
TROUGH ACROSS EASTERN CANADA AND THE NORTHEAST MID TO LATE WEEK.
THE LATTER OF WHICH WILL ALSO SEND A STRONG COLD FRONT THROUGH THE
REGION ON WED AFT/EVE. PRIOR TO THAT TIME...HOT...MUGGY WEATHER
WILL BE ON TAP FOR MON-WED.

GLOBAL MODELS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS AND KEEP
THE AREA DRY MON AND TUE AHEAD OF THE MID WEEK COLD FRONT. MODEL
UPPER AIR SOUNDINGS SHOW STRONG MID LEVEL CAPPING WITH A DRY MIXED
LAYER.

IT WILL BE HOT AND HUMID TUE-WED WITH HIGHS GENERALLY IN THE MID
TO UPPER 90S FOR TUE. EXPECT COOLER CONDITIONS ALONG THE IMMEDIATE
COAST. OVERNIGHT LOWS WILL MAINLY BE IN THE 70S. THE TRICKY PART
OF THE FORECAST COMES WITH HEAT INDEX VALUES....WITH MID 90S TO
AROUND 100 FOR TUE AND WED. MODELS...IN PARTICULAR...THE GFS AND
NAM...DIFFER IN HOW MUCH MIXING THERE IS IN THE BOUNDARY LAYER.
THIS TYPICALLY RESULTS IN DEW POINTS SEVERAL DEGREES COOLER IN THE
NAM...WITH THE GFS NOTORIOUSLY HIGHER AND POOR AT MIXING DRIER AIR
TO THE SURFACE. A COMPROMISE OF THE GUIDANCE WAS USED HERE. HEAT
ADVISORIES WILL LIKELY BE REQUIRED FOR PORTIONS OF THE AREA...IN
PARTICULAR NYC METRO.

A STRONG COLD FRONT IMPACTS THE AREA WED AFT/EVE WITH ANOTHER GOOD
CHANCE FOR CONVECTION. MODERATE TO HIGH INSTABILITY AND WEAK SHEAR
WILL LIKELY PRODUCE ISOLATED STRONG TO SEVERE CONVECTION.

DRIER...MORE SEASONABLE CONDITIONS RETURN FOR THU-SAT AS STRONG
CANADIAN HIGH PRESSURE BUILDS SE FROM THE GREAT LAKES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A TROUGH OVER WESTERN ZONES WILL TRACK EAST AS A COLD FRONT
APPROACHES THIS EVENING. THAT FRONT WILL MOVE THROUGH THE REGION
TONIGHT.

GENERALLY VFR CONDS. TSTMS HAVE BEGUN TO DEVELOP ACROSS THE
NORTHEAST. THROUGH 19Z...KSWF LIKELY TO BE IMPACTED BY A TSTM
APPROACHING THE AIRFIELD. FOR THE REST OF THE TERMINALS...WILL
START TEMPO GROUPS FOR TSTMS AT 21-22Z AT WESTERN/KNYC
TERMINALS...AND A FEW HOURS LATER FOR EASTERN TERMINALS. BEST
CHANCES FOR CONVECTION WILL OCCUR FROM 23Z-05Z AND IMPACTS WILL
OCCUR FROM WEST TO EAST.

WITH HEAVY RAIN LIKELY...WILL CARRY IFR VSBYS IN TEMPO GROUPS. IT
IS POSSIBLE FOR VSBYS TO BRIEFLY BE LOWER THAN THAT FROM TIME TO
TIME IN THE HEAVIEST STORMS.

WINDS GENERALLY W-SW AT 5-8 KT. LOCAL SEA BREEZES HAVE ALREADY
TURNED WINDS SOUTH AT 8-12 KT AT SOME OF THE COASTAL TERMINALS. WITH
PASSAGE OF COLD FRONT THIS EVENING...WINDS TURN WEST...THEN
NORTHWEST TOWARDS DAYBREAK MONDAY.

ONE ISSUE FOR LATE TONIGHT IS THE POTENTIAL FOR MVFR-IFR CONDS IN
FOG. IF HEAVY RAIN OCCURS AT THE TERMINALS...MAINLY AWAY FROM
KJFK/KLGA/KEWR...WITH CLEARING SKIES AND LIGHT WINDS AFTER
MIDNIGHT TONIGHT...THAT LOW-LEVEL MOISTURE WILL NOT BE ABLE TO
DEPART UNTIL NW WINDS INCREASE AFTER SUNRISE MONDAY. FOR THOSE
TERMINALS...FOG IS POSSIBLE. WILL NOT INCLUDE FOG IN THE 12Z TAFS
AT THIS TIME...AS CONFIDENCE LOW AS TO EXACTLY WHERE THIS WILL
HAPPEN.

VFR WITH WEST TO NORTHWEST WINDS AT 5-10 KT ON TAP FOR MONDAY.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.MONDAY-TUESDAY...VFR.
.WEDNESDAY...SCT AFTERNOON SHOWERS/TSTMS.
.THURSDAY-FRIDAY...VFR.

&&

.MARINE...
MINOR CHANGES WITH THIS UPDATE TO REFLECT LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE. THE FORECAST APPEARS ON TRACK.

MAINLY SW TO WSW FLOW 10-15 KT ACROSS THE OPEN OCEAN WATERS...AND
5-10 KT ELSEWHERE THROUGH WEDNESDAY. OCCASIONAL GUSTS JUST
BELOW 25 KT ARE POSSIBLE IN THE NY BIGHT REGION AND NEAR SHORE THIS
AFTERNOON INTO THIS EVENING. WAVEWATCH SEAS APPEAR A LITTLE OVERDONE
LATE THIS AFTERNOON INTO TONIGHT. AS A RESULT HAVE CAPPED OCEAN SEAS
AT 4 FT THROUGH TONIGHT. SEAS THEREAFTER PRIMARILY 2 TO 4 FT.

THUNDERSTORMS WILL BE POSSIBLE MAINLY LATE THIS AFTERNOON AND
TONIGHT...AND ONCE AGAIN WEDNESDAY AFTERNOON AND NIGHT AS A COLD
FRONT APPROACHES AND PASSES THROUGH. WINDS SHIFT NORTHERLY BEHIND
THE FRONT ON THURSDAY WITH PERHAPS A WEAK ONSHORE FLOW DEVELOPING
LOCALLY DURING THE AFTERNOON.

&&

.HYDROLOGY...
WHILE BASIN AVG QPF THROUGH TONIGHT RUNS FROM AROUND 1/3 TO 1/2
INCH...HIGHEST NW OF NYC AND LOWEST OVER ERN CT/LONG
ISLAND. LOCALLY HEAVY RAINFALL OF 1-2 INCHES OR MORE IS POSSIBLE
UNDER ANY STRONGER CONVECTION GIVEN THE FORECAST NEAR-TROPICAL
NATURE OF THE ATMOSPHERE...AS CONVECTION WILL BE VERY EFFICIENT IN
CONVERTING AVAILABLE MOISTURE TO RAINFALL.

THERE IS FAIRLY HIGH POTENTIAL FOR MINOR URBAN/POOR DRAINAGE/SMALL
STREAM FLOODING. LOCALIZED FLASH FLOODING CANNOT BE RULED
OUT...ESPECIALLY IN AREAS THAT EXPERIENCE MULTIPLE ROUNDS OF HEAVY
RAIN...BUT THE FLASH FLOOD THREAT PROBABILITY/COVERAGE BOTH APPEAR
TOO SMALL TO WARRANT A FLASH FLOOD WATCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...24
NEAR TERM...24/MALOIT
SHORT TERM...24
LONG TERM...24
AVIATION...MPS
MARINE...JC
HYDROLOGY...24/MALOIT
Hazardous weather outlook, Jul 15, 3:54 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
454 AM EDT SUN JUL 15 2012

NYZ075-080-081-178-179-160945-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
454 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS LIKELY AT TIMES THROUGH EARLY MONDAY MORNING.
ANY AREAS EXPERIENCING THIS COULD HAVE MINOR POOR DRAINAGE AND URBAN
FLOODING. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY
IF ANY LOCATION RECEIVES MORE THAN ONE BOUT OF HEAVY RAINFALL IN A
RELATIVELY SHORT PERIOD OF TIME.

IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS AT
ATLANTIC OCEAN BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-160945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
454 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS LIKELY AT TIMES THROUGH EARLY MONDAY MORNING.
ANY AREAS EXPERIENCING THIS COULD HAVE MINOR POOR DRAINAGE AND URBAN
FLOODING. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY
IF ANY LOCATION RECEIVES MORE THAN ONE BOUT OF HEAVY RAINFALL IN A
RELATIVELY SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-160945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
454 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 15, 1:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
212 PM EDT SUN JUL 15 2012

NYZ067-151915-
ORANGE-
212 PM EDT SUN JUL 15 2012

...THUNDERSTORM WITH VERY HEAVY RAINFALL WILL IMPACT NORTHEASTERN
ORANGE COUNTY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
HEAVY RAIN PRODUCING THUNDERSTORM 5 MILES EAST OF BLOOMINGBURG...AND
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...
IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4155 7444 4159 7439 4160 7434 4164 7427
      4163 7425 4161 7424 4159 7414 4161 7414
      4161 7407 4159 7405 4159 7395 4154 7398
      4149 7399 4145 7441

DSW
Special weather statement, Jul 15, 2:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT SUN JUL 15 2012

CTZ005-NYZ068-152015-
NORTHERN FAIRFIELD-PUTNAM-
310 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD AND PUTNAM
COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAHNESTOCK STATE PARK...OR 6 MILES NORTHWEST
OF MAHOPAC...AND MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4167 7351 4167 7352 4153 7354 4150 7390
      4148 7395 4134 7385 4134 7381 4147 7334
      4149 7337 4152 7339 4150 7344 4166 7349

DSW

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 15, 2:15 PM EST
Where
Orange County, 0.32 mi N of Berea to 1.03 mi ENE of Montgomery
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.525, -74.179

Multiple trees and wires were reported down around Montgomery, including along Goodwill and Baley Roads, Route 17K, and near Berea Town Park.

Lightning, Orange

When
July 15, 2:15 PM EST
Where
Orange County, Montgomery
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.520, -74.230

Lightning hit a house in Montgomery damaging a chimney.

Thunderstorm Wind, Putnam

When
July 15, 3:06 PM EST
Where
Putnam County, 1.43 mi NNW of Tilly Foster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.439, -73.660

A tree was reported down on Fairway Drive near Field Corners, NY.

Thunderstorm Wind, Putnam

When
July 15, 3:10 PM EST
Where
Putnam County, 1.63 mi SSE of Lake Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
41.448, -73.658

Wires were reported down on Haviland Road.

Thunderstorm Wind, Suffolk

When
July 15, 5:50 PM EST
Where
Suffolk County, 0.82 mi SW of Mt Sinai
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
40.941, -73.030

Trees were reported down on North Country Road between Coventry Court and Old Field Lane.

Thunderstorm Wind, Suffolk

When
July 15, 6:00 PM EST
Where
Suffolk County, 2.2 mi S of Miller Place
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.918, -72.998

A large tree limb was reported down on Falmouth Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403310, 403311, 403290, 403291, 403292, 403293.